EconPapers    
Economics at your fingertips  
 

A value-at-risk analysis of carry trades using skew-GARCH models

Wang Yu-Jen (), Chung Huimin and Guo Jia-Hau
Additional contact information
Wang Yu-Jen: Graduate Institute of Finance, National Chiao Tung University, 1001 Ta-Hsueh Road, Hsinchu 30050, Taiwan
Chung Huimin: National Chiao Tung University, Hsinchu, Taiwan
Guo Jia-Hau: National Chiao Tung University, Hsinchu, Taiwan

Studies in Nonlinear Dynamics & Econometrics, 2013, vol. 17, issue 4, 439-459

Abstract: We carry out a value-at-risk (VaR) analysis of an extremely popular strategy in the currency markets, namely, “carry trades,” whereby a position purchased in high interest rate currencies is funded by selling low interest rate currencies. Since the natural outcome of the truncated normal distribution of interest-rate spreads combined with the normal distribution of exchange rate returns is a skew-normal distribution, we consider a skew-normal innovation with zero mean for our analysis of carry trade returns using generalized autoregressive conditional heteroskedasticity (GARCH) models. The stress testing results reveal that skew-normal or densities are suitable for the measurement of VaR for carry trade returns involving, for example, taking up a long position in Australian Dollars or Argentine Peso which are funded by selling Japanese Yen.

Keywords: currency markets; carry trade; skew-normal GARCH; EM-type Algorithm (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations:

Downloads: (external link)
https://doi.org/10.1515/snde-2012-0028 (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:sndecm:v:17:y:2013:i:4:p:439-459:n:2

Ordering information: This journal article can be ordered from
https://www.degruyter.com/journal/key/snde/html

DOI: 10.1515/snde-2012-0028

Access Statistics for this article

Studies in Nonlinear Dynamics & Econometrics is currently edited by Bruce Mizrach

More articles in Studies in Nonlinear Dynamics & Econometrics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2025-03-19
Handle: RePEc:bpj:sndecm:v:17:y:2013:i:4:p:439-459:n:2